Free
Correspondence  |   June 2002
Another Possible Mechanism for Bronchospasm after Rapacuronium
Author Notes
  • Department of Anesthesiology, Children's Hospital of Wisconsin, Medical College of Wisconsin, Milwaukee Wisconsin.
Article Information
Correspondence
Correspondence   |   June 2002
Another Possible Mechanism for Bronchospasm after Rapacuronium
Anesthesiology 6 2002, Vol.96, 1528-1529. doi:
Anesthesiology 6 2002, Vol.96, 1528-1529. doi:
To the Editor:—
We read with interest the recent case series and editorial on bronchospasm induced by rapacuronium and noted the sudden withdrawal of the drug from the market. Histamine release and muscarinic receptor (M2) antagonism have been suggested as possible mechanisms of action, 1 though adverse reactions occurred without increase in blood histamine level, and histamine release caused by rapacuronium did not necessarily evoke adverse reactions. 2 More likely, rapacuronium causes M2 blockade as do the structurally similar rocuronium and pancuronium, 3 and possibly to a higher degree at clinical doses.
We would like to draw attention to a third possible mechanism that takes account of the fact that bronchospasm after rapacuronium seems to be related to airway manipulation. We have treated severe bronchospasm in three children without any risk factors, who required epinephrine (two times) or repeated doses of albuterol (one time). Two cases occurred after uneventful, atraumatic tracheal intubation. In the third case, the child was intubated after 1.5 mg/kg rapacuronium and easily ventilated for 15 min, but a second dose, applied during rigid bronchoscopy after the child had coughed slightly, evoked bronchospasm. Hahn pointed out that airway stimulation could elicit a vagotonic response that did not require a reflex arc but that directly fed into the vagal efferents (“cholinergic facilitation”). 4 Since this mechanism is not centrally mediated it might be less affected by general anesthetics, so that it is still functional when hemodynamic or motor responses, e.g.  , to intubation, are blunted. We speculate that this mechanism could profoundly enhance a possible M2 receptor blocking effect of the drug.
We would like to encourage further research in this field because we hypothesize that the combination of these mechanisms, i.e.  , direct vagal stimulation through airway manipulation and drug-induced M2 block, is an important cause of bronchospasm. Since a short duration of action of muscle relaxants can be achieved by low affinity of the drug to the acetylcholine receptor that consequently requires a high initial blood concentration, this side effect may play an important role for the future development of ultrashort-acting muscle relaxants.
References
Naguib M: How serious is the bronchospasm induced by rapacuronium? A nesthesiology 2001; 94: 924–5Naguib, M
Levy JH, Pitts M, Thanopoulos A, Szlam F, Bastian R, Kim J: The effects of rapacuronium on histamine release and hemodynamics in adult patients undergoing general anesthesia. Anesth Analg 1999; 89: 290–5Levy, JH Pitts, M Thanopoulos, A Szlam, F Bastian, R Kim, J
Hou VY, Hirshman CA, Emala CW: Neuromuscular relaxants as antagonists for M2 and M3 muscarinic receptors. A nesthesiology 1998; 88: 744–50Hou, VY Hirshman, CA Emala, CW
Hahn H: Role of the parasympathetic nervous system and of cholinergic mechanisms in bronchial hyperreactivity. Bull Eur Physiopathol Respir 1986; 22(suppl 7): 112–42Hahn, H